Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Had poison oak. Experiencing fast heart rate, severe depression, anxiety, weight loss and sleep problems. On Lorazepam. Suggest

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 3040 Questions
My brother had poison oak about a month ago. He had a very bad reaction and took Prednisone. It was an injection and then followed by topical application. He did this for about a week. After that he started experiencing severe side effects. Fast heart rate, severe depression and anxiety, weight loss, severe sleep problems.
His doctor put him on Lorazepam. He has now been on that for two weeks. He does have moments where things are slightly better, but it has gotten to the point where he can not work. He called is doctor bu the doctor is on vacation. So whoever is handling his online cases told him to triple the amount of Lorazepam that he is taking.

So a few questions: 1. Is there a better/different drug that can help him 2. Why is he still experiencing side effects as he hasn't has the Prednisone in at least 4 weeks. 3. Is there a way to correct his system. ie stop the side effects. I feel like the Larazepam is fighting the symptoms rather than getting at the problem 4. Are there some other things he should focus on...things he should eat, drink, supplements, etc. to help him get back to normal.
5. What does Prednisone actually was it supposed to help poison oak, and what chemical reaction did it start.
6. It seems the Prednisone should be out of his system by now?
Posted Sun, 7 Jul 2013 in General Health
Answered by Dr. Luchuo Engelbert Bain 1 hour later
Hi and thanks for the query,

I understand you must be worried and it is all but normal. I would love to make a few remarks or precisions before addressing in the best I can, your main concerns. Poisons generally cause a generalized inflammatory reaction in the body, and depending on the rapidity of institution of an appropriate management scheme, the outcomes might differ from person to person. Complications are not rare, depending on the gravity of the poison. Some patients might even take up to a year to recover, reason for early, effective treatment and monitoring.

Lorazepam belongs to a class of drugs called Benzodiazepines. I think the doctor prescribed it in this case to actually reduce anxiety, and it also helps in general relaxation of the patient. The key issue here is not replacing Lorazepam, I think it is very appropriate and tolerated drug.

Prednisolone is a steroid. Steroids act by generally reducing the inflammatory response. The signs and symptoms observed during poisonous is due to a rapid excessive inflammatory response. Prednisolone helps in decreasing and stopping this reaction thus minimizing the symptoms. I think the main issue here mainly if he is improving or not. If he is improving, which should be the case, prednisolone should not be the main worry here.

The fact that he cannot walk at this point in time is a concern. A physician needs to examine him, to check for electrolytes and kidney function. Poisoning usually involves this generalized inflammatory reaction, and the kidneys generally suffer. This could lead to severe electrolyte abnormalities that could manifest themselves by weakness, tiredness, cramps depending on the ion involved. Checking or Calcium, Sodium, Potassium, Serum Urea creatinine and serum Creatinine levels could be very useful.

What in my humble opinion needs to be dine now is take him to a family physician or to the emergency room for a complete physical evaluation, blood testing as I mentioned and treatment. I earlier mentioned prednisolone is a steroid, that acts by reducing the inflammation caused by the external agents (poison etc).

After the evaluation, the need to stop or continue with prednisole, change it or change the dose would be made. Book an appointment to another physician or visit the emergency room. thanks and hope this helps and do not hesitate asking further questions if need be. Best regards.

Bain LE, MD.
Above answer was peer-reviewed by
Follow-up: Had poison oak. Experiencing fast heart rate, severe depression, anxiety, weight loss and sleep problems. On Lorazepam. Suggest 19 minutes later
ok, I am sorry if I wasn't clear

He is NO longer on Prednisone. He has NOT taken it in at least 4 weeks. He was only on the Prednisone for about 1 week.
- Thus my question about how long it takes to leave the system
- How long will it be before the symptoms go away etc.

He IS able to walk (I am not sure what I said to make you think that), he is unable to go to work, as he is experiencing, a lot of anxiety, rapid heart rate, paranoia etc. So severe side affects.
- Thus my questions about what other things to do in order to assist either the medication, or his body to get re-regulated.

As I mentioned his Doctor is away. I am not sure if I understand your Kidney comments, as he has not been on Prednisone in at least four weeks. But he is having the serious side effects that I have mentioned previously.


Answered by Dr. Luchuo Engelbert Bain 7 hours later
Hi and thanks so much for the clarifications,

What he is experiencing now for sure should not in any way be linked to prednisolone. The duration for which the drug was taken was actually too short for prednisolone to cause any of the side effects he is experiencing. The half life of prednisolone is about 21 hours, so , it should not be prednisolone.

My suggestion now is helping him in dealing with the anxiety as he awaits his physician. Psychological counseling by a psychologist or psychiatrist in the near future is very helpful. There is a specific method of counseling that is used under these circumstances called Cognitive Behavior Therapy. This could be of great help.

With respect to drugs, the most effective of drugs used are a class of drugs called Selective Serotonine Reuptake Inhibitors (SSRIs). With your family physician or emergency care physician, a baseline evaluation of his clinical state, with a clinical examination could be done to prescribe appropriate minimal doses of this drug as he awaits the return of his treating physician. Monitoring for effectiveness and side effects and effectiveness of treatment by a physician is necessary in this case. Associating SSRIs to his Lorazepam, coupled with Cognitive Behavioral therapy, should in my humble opinion, help.

I suggest you get a rapid clinical review for him by a family physician or emergency care physician for prescription of a SSRI, continue his Lorazepam and seek the services of a psychologist or psychiatrist for Rapid Behavior Therapy. Thanks and hope this helps. Supporting him by being by him, having some exercise and some walks could be of real help.

Best regards as I wish him a fast recovery. do not hesitate asking any further questions if need be. I would gladly respond to contribute to his well being.
Fast recovery for your brother and best regards.

Bain LE, MD.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor